Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Dodge City, KS

May 19, 2017Ness County, Kansas

NWS Dodge City, KS issued this special weather statement at May 19, 2017, 1:13 PM CDT for Ness County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 1:13 PM CDT (18:13 UTC)
Expired
May 19, 2017, 2:15 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS

County Ness County, KS

The radar

The Dodge City radar (KDDC), 71 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

521 
WWUS83 KDDC 191813
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
113 PM CDT FRI MAY 19 2017
 
KSZ045-046-064-065-191915-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
113 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE AND WESTERN RUSH COUNTIES UNTIL 215 PM
CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Gray, or 13 miles southeast of Ness City, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ness City, Bazine, McCracken, Alexander and Nekoma. 

LAT...LON 3817 9973 3825 9993 3863 9987 3865 9948
      3831 9939
TIME...MOT...LOC 1813Z 208DEG 27KT 3829 9979 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 19, 12:36 PM CDT, 37 minutes earlier.

Area forecast discussion, May 19, 12:36 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1236 PM CDT Fri May 19 2017

...Updated Aviation Discussion...

.UPDATE...
Issued at 535 AM CDT Fri May 19 2017

Boundary layer reaching saturation this morning, encouraged by
last night's rainfall. Visibility wavering between 1/4-1/2 mile
here at the office. Updated to include areas of fog this morning.
Also, knocked down temperatures another few degrees across the
board today, and that still may be too warm. With clouds, numerous
showers, and persistent north winds, temperatures will move little
in the 50s today. Increased pops and QPF for rain showers and
embedded thunder expected this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 326 AM CDT Fri May 19 2017

The current weather pattern depicts an upper level low spinning
over the Central Rockies today then sliding into the Central
Plains tonight. A shortwave is progged to move around its
periphery and into the Southern Plains this afternoon enhancing
lift across portions of the Southern and Central Plains. Towards
the surface, an area of low pressure will be located southeast of
the area through tonight brining northerly winds to the forecast
area. Ample moisture will be found in the lower levels of the
atmosphere. This in combination low level lift will lead to a
thick deck of stratus clouds through tonight. The only exception
to this will be along the KS/OK border where some clearing will be
possible towards sunrise tomorrow. In addition to the cloudy
skies, scattered rain showers or drizzle will be possible
throughout the day and into this evening. Precipitation chances
should then decrease from west to east tonight. Thunderstorms will
be possible across central and south central Kansas this afternoon
with a few strong to severe storms possible across south central
Kansas. As for temperatures, highs today look to range from the
upper 50s across west central Kansas to around 70 degrees across
south central Kansas. Lows tonight are forecasted to range from
around 40 degrees across west central Kansas to upper 40s across
south central Kansas.

.LONG TERM...(Saturday through Thursday)
Issued at 326 AM CDT Fri May 19 2017

Cloudiness decreases across western Kansas Saturday with mostly
clear skies anticipated Saturday night into Sunday. Another round
of showers or thunderstorms will be possible Sunday night through
Monday as another upper level disturbance slides through the area.
Otherwise expect an increase in cloudiness. The remainder of the
long term period looks dry as an upper level ridge builds across
the western United States with high pressure being the dominate
feature across the Plains at the surface. Another day of highs in
the 60s is in store for Saturday, then rebounding into the 70s
Sunday and Monday. Upper 60s to lower 70s are expected Tuesday and
Wednesday with 80s possible towards the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1232 PM CDT Fri May 19 2017

Low clouds, some patchy fog along, with areas of drizzle and even
a few thunderstorms can be expected through the remainder of the
day as a northeast wind continues at 15 to 20 knots gradually
shift to the north by 00z Saturday. These gusty north winds will
then fall back into the 10 to 15 knot range overnight as a surface
ridge axis begins to build into western Kansas. After 00z
Saturday precipitation will erode from the west during the
overnight period as the upper level trough crosses western Kansas
and the surface ridge axis begins to build into western Kansas.
IFR/LIFR ceilings will also slowly give way into the MVFR
category early tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  45  66  44 /  70  50  10   0
GCK  57  43  64  43 /  70  50  10   0
EHA  53  42  65  45 /  60  40   0   0
LBL  59  44  67  45 /  50  30   0   0
HYS  57  43  60  42 /  80  70  20   0
P28  66  48  67  47 /  80  50  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Burgert
Hazardous weather outlook, May 19, 3:34 AM CDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
334 AM CDT Fri May 19 2017

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
334 AM CDT Fri May 19 2017 /234 AM MDT Fri May 19 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be possible this afternoon into
tonight, mainly across central and south central Kansas. In
addition, a few strong to marginally severe storms will be
possible across south central Kansas this evening.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

A chance of thunderstorms will be possible Sunday night through
Monday. These storms do not look to be severe at this time.

Days 2-7 Hazards
----------------
* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 19, 10:55 AM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1055 AM CDT FRI MAY 19 2017

KSZ089-090-191645-
Barber KS-Comanche KS-
1055 AM CDT FRI MAY 19 2017

...SPECIAL WEATHER STATEMENT...

At 1054 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Freedom, or 15 miles west of Alva, moving north at
40 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Medicine Lodge, Coldwater, Hardtner, Lake City, Wilmore, Deerhead,
Aetna, Buttermilk and Lake Coldwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with this storm.

&&

LAT...LON 3737 9933 3734 9858 3700 9856 3700 9939
TIME...MOT...LOC 1554Z 178DEG 37KT 3688 9893

TATRO
Special weather statement, May 19, 12:44 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1244 PM CDT FRI MAY 19 2017

KSZ064-078-191815-
Hodgeman KS-Ford KS-
1244 PM CDT FRI MAY 19 2017

...SPECIAL WEATHER STATEMENT...

At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Dodge City, moving north at 40 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Dodge City, Jetmore, Fort Dodge, Willroads Garden, Rolling Hill
Estates, Boot Hill Casino, Dodge City Regional Airport, Hodgeman
State Lake, Ford State Lake, Jetmore City Lake and Hain State Lake.

LAT...LON 3760 9999 3760 10020 3810 10000 3807 9974
TIME...MOT...LOC 1743Z 199DEG 47KT 3777 10001

TATRO
Special weather statement, May 19, 12:46 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1246 PM CDT FRI MAY 19 2017

KSZ077-078-087-191815-
Gray KS-Meade KS-Ford KS-
1246 PM CDT FRI MAY 19 2017

...SPECIAL WEATHER STATEMENT...

At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Meade, moving north at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Meade, Fowler and Missler.

LAT...LON 3716 10030 3726 10048 3756 10032 3755 10007
TIME...MOT...LOC 1746Z 199DEG 31KT 3732 10035

TATRO
Special weather statement, May 19, 12:47 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1247 PM CDT FRI MAY 19 2017

KSZ077-086-087-191815-
Seward KS-Gray KS-Meade KS-
1247 PM CDT FRI MAY 19 2017

...SPECIAL WEATHER STATEMENT...

At 1247 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Plains, moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Plains and The Hobart Elevator.

LAT...LON 3731 10073 3739 10068 3739 10065 3743 10065
      3760 10054 3752 10032 3722 10054
TIME...MOT...LOC 1747Z 211DEG 32KT 3734 10059

TATRO
Special weather statement, May 19, 1:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
113 PM CDT FRI MAY 19 2017

KSZ045-046-064-065-191915-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
113 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE AND WESTERN RUSH COUNTIES UNTIL 215 PM
CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Gray, or 13 miles southeast of Ness City, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ness City, Bazine, McCracken, Alexander and Nekoma.

LAT...LON 3817 9973 3825 9993 3863 9987 3865 9948
      3831 9939
TIME...MOT...LOC 1813Z 208DEG 27KT 3829 9979

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:41 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford49 min
May 19, 4:22 AM CDTSpecial Weather StatementDDCTrego23 min
May 19, 4:54 AM CDTSpecial Weather StatementDDCTrego36 min
May 19, 5:31 AM CDTSpecial Weather StatementDDCEllis44 min
May 19, 10:55 AM CDTSpecial Weather StatementDDCBarber, Comanche50 min
May 19, 12:15 PM CDTAreal Flood WarningDDCPawnee12 hr
May 19, 12:44 PM CDTSpecial Weather StatementDDCHodgeman31 min
May 19, 12:46 PM CDTSpecial Weather StatementDDCMeade29 min
May 19, 12:47 PM CDTSpecial Weather StatementDDCMeade28 min
May 19, 1:16 PM CDTSpecial Weather StatementDDCFord, Gray59 min
May 19, 1:59 PM CDTSpecial Weather StatementDDCFord, Hodgeman61 min
May 19, 3:55 PM CDTTornado Warning Tornado observedDDCBarber, Pratt35 min
May 19, 4:05 PM CDTTornado WarningDDCPratt40 min
May 19, 4:28 PM CDTTornado WarningDDCBarber, Pratt16 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.